Alert archive / North Carolina / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS Raleigh, NC

May 23, 2017Forsyth County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 23, 2017, 1:56 AM EDT for Forsyth County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2017, 1:56 AM EDT (05:56 UTC)
Expired
May 23, 2017, 5:00 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

653 
WGUS52 KRAH 230556
FFWRAH
NCC067-230900-
/O.NEW.KRAH.FF.W.0004.170523T0556Z-170523T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
156 AM EDT TUE MAY 23 2017

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Forsyth County in central North Carolina...

* Until 500 AM EDT
  
* At 152 AM EDT, Doppler radar indicated a thunderstorm producing 
  heavy rain across the warned area, and particularly over west-
  central Forsyth County from Clemmons and Lewisville to the west 
  side of Winston Salem. One and a quarter to nearly two inches of 
  rain has already fallen in these areas; and another one to one and 
  a half inches of rain will be possible as the storms drift slowly 
  northward. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
  Lewisville, Walkertown, Rural Hall, Stanleyville and Pfafftown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8027
      3622 8013 3614 8004 3601 8005 3603 8021
      3600 8022 3600 8032 3597 8039 3606 8046
      3604 8049 3608 8052

$$

26
1 follow-up statement
760 
WGUS72 KRAH 230802
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
402 AM EDT TUE MAY 23 2017

NCC067-230900-
/O.CON.KRAH.FF.W.0004.000000T0000Z-170523T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
402 AM EDT TUE MAY 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM EDT FOR
FORSYTH COUNTY...

At 357 AM EDT, Doppler radar indicated slow moving thunderstorms 
producing flooding over the warned area. One to three inches of rain 
has already fallen in this area in the last two hours, and 
additional rainfall of an inch or more is expected before 5 AM. 
Flooding is likely over central and western portions of Winston-
Salem as well as in Lewisville and Clemmons, including the Highway 
421 and Interstate 40 exchange, and on tributaries of Muddy Creek.

Some locations that will experience flooding include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Walkertown, Rural Hall, Stanleyville and Pfafftown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks, urban areas, highways, streets and underpasses, as well as 
other drainage areas and low lying spots. Many roads and 
intersections in the area will quickly flood. 

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8027
      3622 8013 3614 8004 3601 8005 3603 8021
      3600 8022 3600 8032 3597 8039 3606 8046
      3604 8049 3608 8052

$$

GIH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 23, 12:55 AM EDT, 1 hour 1 minute earlier.

Area forecast discussion, May 23, 12:55 AM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Raleigh NC
1255 AM EDT Tue May 23 2017

.SYNOPSIS...
A series of low pressure systems will cross central NC through mid-
week, causing periods of showers and thunderstorms. Improving
weather conditions are anticipated by late in the week.

&&

.NEAR TERM /TONIGHT/...
As of 1010 PM Monday...

Convection over the south-central and southeast part of NC late
afternoon and this evening has been slowly spreading out into a
large showers/isolated thunderstorm area. This area of convection
has been slowly building northward with time in response to the mean
steering flow aloft. The main front has stalled over the region
where convective outflows and ongoing convection has essentially
made it nearly impossible to find. We turn to the current data and
the blend of the Hi-Res models, which generally support continued
development of new convection to the north of the current large
"blob" of showers/isolated storms. We will place the high POP at
categorical overnight for this region including up into the Triangle
area. This activity may weaken in the next 3-6 hours, with
additional showers/isolated thunderstorms expected across the south
and west later tonight and Tuesday morning. The main threat
overnight should be locally heavy rain and possible urban flooding.
The severe threat is very low. Lows generally near the current
readings in the mid-upper 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
As of 340 PM Monday...

...Locally heavy rainfall likely Tuesday...

The lead upper disturbance and attendant sfc wave will lift across
central NC Tuesday morning. In its wake, there may be a temporary
lull in the widespread showers and scattered storms before another
disturbance and sfc wave lift northeast into our region Tuesday
afternoon/evening. The available moisture coupled with decent
convergence along a sfc front bisecting central NC southwest-
northeast and divergence aloft supplied by a 300mb jetlet lifting ne
along the spine of the Appalachians should maintain categorical PoPs
through the day into the evening. These showers should dump another
half to one inch of rain. This additional run-off will quickly fill
creeks and streams, likely requiring the issuance of urban and small
stream flood statements. If rainfall rates are greater, a flood
watch may be necessary.

Effective bulk shear projected to be stronger Tuesday afternoon
though widespread rain showers will likely limit available buoyancy.
If any locations have a threat for a strong/locally severe storm, it
would be over coastal plain counties which should be on the eastern
periphery of the rain showers.

High temperatures will vary from near 70 NW to near 80 SE.

Showers will gradually diminish in coverage and intensity Tuesday
evening as the upper level support wanes. Min temps near 60 NW to
the mid 60s SE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 300 PM Monday...

The upper-air pattern at the beginning of the long term period
features a high amplitude trough extending southwesterly from
the Great Lakes into the MS Valley with an embedded close low
centered near MO/IL. The upper trough axis will slide east on
Thursday and take on an increasingly negative tilt with both the
GFS and EC moving the long wave trough axis off the mid-
Atlantic coast by 12 UTC Friday. The southwesterly flow ahead of
the trough strengthens with 75 to 85kts progged at 500 mb over
the eastern Carolinas early Thursday. While NWP guidance is
similar in the large scale pattern there are differences in some
smaller scale features that will play an important role in the
forecast details.

At the surface, the pattern is rather complex with an existing
weak CAD wedge in place across central NC on Wednesday morning
with dew points in the upper 50s near the VA border and the
upper 60s in the southern Coastal Plain. Guidance is probably
too aggressive in driving the warm sector northward to the VA
border by mid-afternoon, a more reasonable approach would lift
the wedge front more slowly, eventually reaching the VA
Wednesday evening as a surface low develops along the front in
upstate SC Wednesday evening and moves to southwestern VA
Thursday morning. A trailing cold front will then sweep east
across the Carolinas and Virginia Thursday morning.

Given the strong forcing for ascent ahead of the upper trough, low-
level warm advection, localized ascent with the wedge front and then
the cold front along with precipitable water values climbing in
excess of 1.75 inches, another robust precipitation event is
expected Wednesday morning through midday Thursday with general
rainfall amounts of 1 to 1.5 inches with localized amounts in
excess of 2 inches. Currently SPC has our region outlooked in
general thunder and a marginal severe weather risk for the
Wednesday and Wednesday night period. Initially, the severe
weather risk should be confined to the southeast portion of the
area but as the warm sector expands north and with the strong
low to mid level flow producing 0-6km bulk shear values in
excess of 40-50kts with a weak to perhaps borderline moderately
unstable air mass. An expanding severe weather threat is
expected, initially in proximity of the wedge front and then
ahead of the advancing cold front.

The significant precipitation should be over by Thursday but
scattered showers and possibly some storms are expected ahead of
the upper trough that will be located near the Appalachians.
The combination of a relatively moist environment combined with
steep low- level lapse rates should support scattered convection
and fairly widespread cumulus field. All of the precipitation
should end late Thursday night as the air mass stabilizes and
larger scale subsidence develops. Dry weather is expected on
Friday and Friday night.

The pattern becomes less clear over the weekend as troughiness
begins to develop over the mid and upper MS valley and a warm front
lifts north across the region on Saturday and then stalls near or
just north of NC for late Saturday and Sunday. A limited threat of
convection persists into Monday but confidence in the forecast over
the end of the holiday weekend is limited.

Highs on Wednesday and Thursday will be muted by cloud cover and
precipitation and modulated by the placement of the warm front.
Highs should range around 70 in the Triad to around 80 across
the southeast. Highs should moderate into the upper 70s to lower
80s on Friday and the mid to possibly upper 80s on Saturday
through Monday. -Blaes

&&

.AVIATION /06Z Tuesday through Saturday/...
As of 1255 AM Tuesday...

Lower than usual confidence this morning. Aviation conditions
currently vary from VFR at INT/RDU/RWI to MVFR at GSO and IFR at
FAY, and this variation will continue through 09z this morning,
after which time we should see a trend to prevailing MVFR/IFR at
INT/GSO/RDU and perhaps RWI, with MVFR to VFR conditions at FAY this
morning. A large area of showers and isolated storms is expected to
spread over central NC throughout the day, lasting into the evening,
and a trend back down to prevailing IFR conditions are anticipated
at all sites by late morning, with low cigs and occasional MVFR to
IFR vsbys in heavy rain. Unfortunately, details regarding the
specific timing of this heavy rain and storms is uncertain, but we
do have confidence in poor aviation conditions dominating through
tonight, as low (mainly IFR) cigs are expected to persist overnight
even as the heavier rain departs from west to east between 00z and
06z. A surface front oriented SW to NE across central NC will hold
in place today as low pressure tracks northeastward along it,
leading to erratic winds at central NC terminals, mainly from the
SE/S shifting to SW at FAY, and mainly from the NE elsewhere through
tonight.

Looking beyond 06z late tonight/early Wed morning, adverse aviation
conditions are likely to hold Wed through Wed night as a deep mid
level trough and surface cold front approach from the west, bringing
another round of heavy showers and a few potentially strong
thunderstorms. Improvement to mostly VFR is expected Thu, although
scattered afternoon showers generating MVFR conditions are possible.
VFR conditions should return for Fri/Sat as a weak high pressure
ridge extends into the area. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...WSS
LONG TERM...BLAES
AVIATION...Hartfield
Hazardous weather outlook, May 22, 3:49 PM EDT, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
349 PM EDT Mon May 22 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
349 PM EDT Mon May 22 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Locally heavy rainfall will occur with scattered strong
thunderstorms through this evening, and with an expanding area of
showers after 2 AM tonight. Minor street flooding may occur where
storms cross urban areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moderate to heavy rain associated with showers and a few
thunderstorms is possible Tuesday and Wednesday, with storm total
rainfall amounts of 2 to 3 inches likely, with locally heavier
amounts probable. Flooding of low lying and urban areas is possible,
along with rapid rises on area creeks.

A few strong or severe thunderstorms are possible Tuesday afternoon,
primarily along and east of I-95, and again Wednesday afternoon and
evening across most of central NC. The main severe weather hazards
will be damaging straight line winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday and Wednesday. Spotters are
encouraged to report rainfall amounts in excess of two inches.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:09 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Montgomery, Moore, Richmond and 1 more3 hr
May 22, 11:09 PM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Durham, Guilford, Harnett, Johnston and 4 more111 min
May 23, 1:22 AM EDTAreal Flood AdvisoryRAHForsyth, Guilford3 hr
May 23, 3:41 AM EDTFlood WatchRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more41 hr
May 23, 8:11 AM EDTAreal Flood AdvisoryRAHGuilford3 hr
May 23, 1:00 PM EDTAreal Flood AdvisoryRAHForsyth, Guilford6 hr
May 23, 4:34 PM EDTAreal Flood AdvisoryRAHWake3 hr
May 23, 4:56 PM EDTTornado WarningRAHSampson34 min
May 23, 5:24 PM EDTTornado Warning Tornado observedRAHSampson36 min
May 23, 7:03 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Nash, Wilson3 hr

Nearby

Flash Flood Warnings in North Carolina, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.